Mississippi, 2020

Lightning Strike in Mississippi, August 21, 2020

August 21, 2020 · NWS MEG · 1 event in 1 county or zone

Numerous thunderstorms moved across northeast Mississippi during the early morning hours of August 21st. Two homes were struck by lightning near New Albany.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Numerous thunderstorms moved across northeast Mississippi during the early morning hours of August 21st. Two homes were struck by lightning near New Albany.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 10:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 20, 10:55 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1155 PM CDT Thu Aug 20 2020

.UPDATE...

See the 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 940 PM CDT Thu Aug 20 2020/

UPDATE...
Midevening GOES IR imagery showed a deformation zone over the
Midsouth, north of a closed upper circulation center just west of
New Orleans. Despite the loss of solar heating, mixed layer CAPE
neared 1000 J/kg over the Midsouth. This has sustained isolated
thunderstorms into the middle evening, but expect coverage to
decrease in intensity and contract to the southeast, mainly over
northeast MS toward sunrise.

Latest forecast included minor adjustments to hourly rain chances
and temperatures.

PWB

&&

.PREV DISCUSSION... /issued 245 PM CDT Thu Aug 20 2020/

DISCUSSION...

Isolated convection is beginning to pop up across portions of
North Mississippi and West Tennessee at this time. This is thanks
to a large scale upper trough being located over the Mid-South.
Expect convection to continue to develop for the remainder of the
afternoon into the early evening hours. Thereafter, convection
will then likely begin to dwindle thanks the loss of daytime
heating. However, expect at least isolated convection to continue
through the overnight hours as an upper low pressure develops
within the trough.

The upper level low will slowly lift northward across the area
through Saturday. Expect convection to blossom Friday afternoon
over the Mid-South as the upper low interacts with daytime
heating. Can't rule out any storm at any location become strong to
possibly severe during the afternoon into the early evening
hours.

By late Saturday afternoon, rain chances will begin to diminish as
the upper low lifts off to the northeast. The Mid-South will still
remain in the broad upper trough Sunday into Monday, but expect
chances for rain will be limited. Highs will begin to creep back
into the lower 90s for highs.

Beyond Monday, forecast confidence drops as all eyes will shift to
the tropics. With two tropical systems possibly tracking into the
Gulf of Mexico next week, will have to wait to see where they go
and if the Mid-South will see any impacts.

KRM

&&

.AVIATION...

VFR conds will persist through much of the period. Isolated to
scattered TSRA will continue near MEM, MKL, and TUP over the next
few hours and maybe as late as 10Z. Light fog will also be
possible at MEM, MKL, and TUP near sunrise, if skies clear out.
Thereafter, dry conds will persist through early afternoon.

Winds will remain from the northeast through the period, with SHRA
and TSRA expected at all sites by tomorrow afternoon.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 20, 3:54 AM CST, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
454 AM CDT Thu Aug 20 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-211200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
454 AM CDT Thu Aug 20 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few stronger storms are possible this afternoon across far
northeast Mississippi. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong storms are possible Friday afternoon across far
northeast Mississippi. Damaging winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 20, 7:48 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
848 PM CDT Thu Aug 20 2020

ARZ036-048-049-MSZ001-007-210215-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-
848 PM CDT Thu Aug 20 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

Southeastern St. Francis County in eastern Arkansas...
Northeastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Northwestern DeSoto County in northwestern Mississippi...

At 846 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Lake Cormorant, or
11 miles west of Horn Lake, moving west at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern St. Francis...northeastern Lee...southwestern
Crittenden...northern Tunica and northwestern DeSoto Counties should
monitor this storm closely.

LAT...LON 3505 9052 3503 9030 3501 9031 3499 9031
      3499 9014 3483 9013 3477 9051
TIME...MOT...LOC 0146Z 088DEG 17KT 3492 9023

The radar

The Columbus AFB radar (KGWX), 88 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Union

When
August 21, 1:30 AM CST to 1:31 AM CST
Where
Union County, 1.69 mi W of Union Hill
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.481, -88.980

Two homes near the intersection of Union Hill Road and Highway 348 caught fire due to a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917373.